Page 21

Living Well with Diabetes

Treating High and Low Blood Glucose Many things (including food, physical activity, and medication) can raise or lower blood glucose. Extreme highs and lows can be dangerous! Some people connect how they feel with having a high or low blood glucose. Others may not. That’s why you have to check using a blood glucose meter. Ask your health care provider which numbers outside your target range are dangerous for you. Low Blood Glucose Hypoglycemia means that your blood glucose is too low (for example, 70 mg/dL or lower). A drop in blood glucose can happen very quickly. You might have: If you don’t notice symptoms of low blood glucose or if you have had episodes of severe hypoglycemia, your health care provider may tell you to raise your target blood glucose. If You Feel Symptoms Always check your blood glucose right away. If it’s too low: 1. Eat or drink 15 grams of fast-acting carbohydrate. 21 This could be 3 or 4 glucose tablets or ½ cup (4 oz) of fruit juice. 2. Check your blood glucose again after 15 minutes. If it’s still low, repeat step 1. Check again after another 15 minutes. If it’s still too low, call your health care provider right away. 3. Once your blood glucose rises, eat a small snack if your next planned meal is over half an hour away. High Blood Glucose Hyperglycemia means that your blood glucose is too high (for example, 200 mg/ dL). You might experience: • Increased thirst • Increased need to urinate • Increased tiredness • Blurred vision If You Feel Symptoms Always check your blood glucose right away. If it’s too high: 1. Drink water or other sugar-free liquids to stay hydrated. Ask your health care provider when to call in case of emergency. 2. If you take insulin, you may need to take an extra dose. Ask your health care provider for instructions about taking extra insulin. 3. Check at least every 4 hours to make sure your blood glucose is going down. Call your health care provider if it doesn’t go down after two checks, or if symptoms get worse. • Sweating or cold, clammy skin • Dizziness, shakiness, or tingling feeling • Hard, fast heartbeat, or headache • Confusion or irritability Notes for Family and Friends: It’s important that you learn to recognize the signs of hypoglycemia (low blood glucose), which can come on quickly. You may need to be prepared to provide glucose tablets or another fast-acting carbohydrate. In some cases, a special injection (of a hormone called glucagon) is needed if severe hypoglycemia occurs in a person who uses insulin. You may need to learn how to inject this medication in an emergency.


Living Well with Diabetes
To see the actual publication please follow the link above